Alert archive / Indiana / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at Jun 10, 2018, 6:24 PM EDT for Knox County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2018, 6:24 PM EDT (22:24 UTC)
- Expired
- Jun 10, 2018, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Knox County, IN
The radar
The Evansville,IN radar (KVWX), 33 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 7:47 PM EDT | FLASH FLOOD | 2 W Decker, IN | CATTLE BARN ROAD IN SOUTHERN KNOX COUNTY FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 362 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
744
WGUS43 KIND 102224
FLWIND
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
624 PM EDT SUN JUN 10 2018
INC083-110130-
/O.NEW.KIND.FA.W.0021.180610T2224Z-180611T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IN-
624 PM EDT SUN JUN 10 2018
The National Weather Service in Indianapolis has issued a
* Flood Warning for...
Southwestern Knox County in southwestern Indiana...
* Until 930 PM EDT.
* At 623 PM EDT, Doppler radar indicated heavy rain that will cause
flooding. Up to around two inches of rain have already fallen.
* Some locations that will experience flooding include...
Monroe City and Decker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3848 8775 3851 8765 3855 8767 3859 8761
3864 8762 3864 8724 3853 8726 3851 8730
3854 8737 3851 8738 3854 8738 3854 8743
3850 8749 3852 8754 3849 8754 3850 8759
3845 8760 3846 8766 3843 8767 3842 8774
$$
501 follow-up statement
415
WGUS83 KIND 110056
FLSIND
Flood Statement
National Weather Service Indianapolis IN
856 PM EDT SUN JUN 10 2018
INC083-110130-
/O.CON.KIND.FA.W.0021.000000T0000Z-180611T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IN-
856 PM EDT SUN JUN 10 2018
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
SOUTHWESTERN KNOX COUNTY...
At 852 PM EDT, Doppler radar indicated heavy rain has diminished
across the area, but flooding from earlier rain continues. Radar
estimates up to 5 inches of rain has fallen over parts of the warned
area.
Some locations that will experience flooding include...
Monroe City and Decker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3848 8775 3851 8765 3855 8767 3859 8761
3864 8762 3864 8724 3853 8726 3851 8730
3854 8737 3851 8738 3854 8738 3854 8743
3850 8749 3852 8754 3849 8754 3850 8759
3845 8760 3846 8766 3843 8767 3842 8774
$$
JASWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 10, 4:36 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 10, 4:36 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 436 PM EDT Sun Jun 10 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 240 PM EDT Sun Jun 10 2018 A meandering frontal system will keep periodic chances for convection for most of this week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 240 PM EDT Sun Jun 10 2018 Mid level vorticity center presently moving into western Ohio, however a trailing tail hangs back across the area, stretching back into Iowa. Flow in the 925mb-850mb layer around 20-30 kts suggests potential for additional convective development along the trailing vorticity tail through the rest of the afternoon and evening hours. Another possible vorticity center looks to be over western Iowa, which may result in a convective complex locally after 110600Z. All in all, with keep PoPs rather high across the area until about 110200Z, when trailing vorticity tail moves off to the east. Decided to keep PoPs in the chance category later tonight, due to lower confidence in exactly where and how much convection may occur with the Iowa vorticity center. Models suggest a 30-35 kt low level jet may nose into central Indiana late tonight, so additional convective development, and a heavy rain threat, is possible. Short term models suggest adequate deep layer shear and marginally favorable lapse rates for severe convection this afternoon and tonight, especially with the arrival of the vorticity centers later this afternoon and evening, as well as late tonight. Low level thicknesses suggest the GFS MOS low tonight look reasonable. && .SHORT TERM /Monday through Wednesday/... Issued at 240 PM EDT Sun Jun 10 2018 Model data suggest upper ridging over the Midwest will get flattened out by the middle of the week as a short wave trough moves across the northern Great Lakes. Successive convective complexes will probably push the better instability farther south on Monday, so overall convective threat may be lower than it has been recently. 850mb flow looks weaker as well, which may cut down on the convective complex threat. Will continue to keep some chance PoPs in the forecast for Monday and Monday night. By Tuesday and Tuesday night, a cold front associated with the northern Great Lakes trough, is expected to move through. Will keep PoPs going in those periods as well. Operational models suggest cold front will probably have enough push to it to sweep out most of the remaining instability, although there are still a few ensembles that indicate the front might have a weaker push to it. Will keep the forecast mainly dry on Wednesday for now. Progged low level thicknesses suggest the GFS MOS guidance temperatures look OK for the most part over the next couple of days, so only minor adjustments planned. && .LONG TERM /Wednesday Night Through Sunday/... Issued at 213 PM EDT Sun Jun 10 2018 ECMWF suggests ridging building aloft over Indiana and the Great lakes during this period. This should lead to a somewhat dry and warm pattern as forcing dynamics should remain well north of Indiana. However...forecast builder continues to insert many daily low chc pops...perhaps due to diurnal convection possibilities. With little upper support but a lingering poorly defined lower level boundary present...some shower and storm chances will be left in the forecast. However confidence remains quite low. Near normal temperatures will be expected through the period. && .AVIATION /Discussion for the 102100Z KIND TAF Update/... Issued at 436 PM EDT Sun Jun 10 2018 Organized area of convection to impact the KIND terminal through about 102200Z-102300Z. IFR visibility restrictions and gusty shifting winds to around 40 kts expected. Previous discussion follows. Occasional MVFR conditions will present this taf period with moments of VFR also. Thunderstorm complex over Central Indiana will continue to drift east and deteriorate. However areas that were not impacted by earlier storms are re-firing with daytime heating...providing more thunderstorm development mainly SW of Indianapolis...but impacting the HUF and BMG areas. Will continue to mention period of TSRA this afternoon with Temp groups...but as the complex moves southeast and deteriorates more VFR conditions should be found across the IND and LAF areas. Models again suggest favorable lift overnight. Have continued VCTS mentions at the TAF sites overnight...but confidence is low given a lack of heating. Any storm that does strike a taf site will produce brief MVFR to IFR Conditions. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...JP/JAS
Hazardous weather outlook, Jun 10, 4:19 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 419 PM EDT Sun Jun 10 2018 INZ021-028>031-035>049-051>057-060>065-067>072-111000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 419 PM EDT Sun Jun 10 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is expected through tonight. Present indications suggest isolated to scattered severe storms are possible, mainly south of a Lafayette to Muncie line. Hazards: Main hazards are damaging winds, frequent cloud to ground lightning, and heavy rainfall which may cause localized flooding. Secondary hazards include isolated tornadoes and large hail. Timing: Best threat for severe storms through 900 PM EDT. Discussion: Organized thunderstorms will be moving through the area from Illinois during the late afternoon and early evening hours. Damaging wind and heavy rain, which may lead to localized flooding, are possible with these storms. Isolated tornadoes and large hail are also possible. The potential exists for additional thunderstorm development late tonight, which may bring an additional threat for severe storms and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Thunderstorm activity is possible Monday and Tuesday, and at times from Thursday through Saturday. Isolated severe storms are possible on Monday and Tuesday, mainly over southern Indiana. Discussion: A front lingering over Indiana will cause storms the first part of this week. There should be a brief dry spell under high pressure Wednesday, then another front could bring more storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Severe storm spotters are encouraged to monitor future weather statements regarding the severe threat on Monday and Tuesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jun 10, 5:32 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST INDIANAPOLIS INT'L AIRP 39.73N 86.28W
06/10/2018 M52 MPH MARION IN ASOS
&&
BHHLocal storm report, Jun 10, 5:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
547 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG GREENCASTLE 39.64N 86.84W
06/10/2018 PUTNAM IN PUBLIC
ONE TREE OR LARGE BRANCH BLOWN DOWN IN
GREENCASTLE. LOCATION APPROXIMATE. TIME
BASED ON RADAR. REPORT RECEIVED VIA TWITTER.
&&
BHHLocal storm report, Jun 10, 5:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL DECKER 38.52N 87.52W
06/10/2018 E1.00 INCH KNOX IN EMERGENCY MNGR
LOCATION IS APPROXIMATE. RELAYED BY AMATEUR
RADIO.
&&
BHHLocal storm report, Jun 10, 5:59 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
559 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG DANVILLE 39.76N 86.53W
06/10/2018 HENDRICKS IN BROADCAST MEDIA
LARGE TREE DOWN ON STATE ROAD 39 IN
DANVILLE. LOCATION COORDINATES ARE
APPROXIMATE. TIME IS ESTIMATED FROM RADAR
IMAGERY.
&&
BHHLocal storm report, Jun 10, 6:07 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 4 W DANVILLE 39.76N 86.59W
06/10/2018 HENDRICKS IN BROADCAST MEDIA
TREE BRANCHES AND, OR, TREES DOWN ON U.S.
36. LOCATION IS APPROXIMATE. TIME IS BASED
ON RADAR IMAGERY.
&&
BHHSpecial weather statement, Jun 10, 6:15 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
615 PM EDT SUN JUN 10 2018
INZ067-068-102245-
Daviess IN-Knox IN-
615 PM EDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
SOUTHWESTERN DAVIESS COUNTIES UNTIL 645 PM EDT...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 9 miles north of Petersburg, moving east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Washington, Monroe City, Wheatland and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Indiana.
LAT...LON 3853 8715 3853 8717 3855 8718 3855 8721
3854 8722 3854 8725 3852 8726 3856 8741
3873 8735 3867 8705 3854 8711 3853 8712
3853 8714 3852 8713 3852 8715
TIME...MOT...LOC 2215Z 283DEG 19KT 3863 8729
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 5:52 AM EDT | Special Weather Statement | IND | Fountain, Warren | 38 min |
| Jun 10, 6:18 AM EDT | Special Weather Statement | IND | Clinton, Montgomery, Tippecanoe | 42 min |
| Jun 10, 6:20 AM EDT | Special Weather Statement | IND | Fountain, Parke, Vermillion | 40 min |
| Jun 10, 6:30 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Fountain, Montgomery, Tippecanoe | 45 min |
| Jun 10, 7:38 AM EDT | Special Weather Statement | IND | Greene, Johnson, Marion, Morgan, Owen, Sullivan | 52 min |
| Jun 10, 8:13 AM EDT | Special Weather Statement | IND | Daviess | 32 min |
| Jun 10, 8:54 AM EDT | Special Weather Statement | IND | Fountain, Warren | 51 min |
| Jun 10, 9:07 AM EDT | Special Weather Statement | IND | Knox | 38 min |
| Jun 10, 9:31 AM EDT | Special Weather Statement | IND | Montgomery, Parke, Vermillion | 44 min |
| Jun 10, 9:33 AM EDT | Special Weather Statement | IND | Clinton, Tippecanoe | 42 min |
| Jun 10, 9:44 AM EDT | Special Weather Statement | IND | Knox | 46 min |
| Jun 10, 1:00 PM EDT | Special Weather Statement | IND | Bartholomew, Decatur, Jennings | 45 min |
| Jun 10, 2:23 PM EDT | Areal Flood Warning | IND | Fountain, Vermillion, Warren | 6 hr |
| Jun 10, 3:00 PM EDT | Special Weather Statement | IND | Montgomery | 45 min |
| Jun 10, 3:27 PM EDT | Special Weather Statement | IND | Putnam | 48 min |
| Jun 10, 3:38 PM EDT | Special Weather Statement | IND | Fountain, Vermillion | 52 min |
| Jun 10, 3:56 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion, Warren | 34 min |
| Jun 10, 4:08 PM EDT | Tornado Warning | IND | Parke, Vermillion | 22 min |
| Jun 10, 4:17 PM EDT | Areal Flood Warning | IND | Montgomery | 3 hr |
| Jun 10, 4:24 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam, Vermillion, Vigo | 36 min |
| Jun 10, 4:26 PM EDT | Tornado Warning | IND | Parke, Putnam | 19 min |
| Jun 10, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Clay, Vigo | 31 min |
| Jun 10, 4:38 PM EDT | Tornado Warning | IND | Putnam | 37 min |
| Jun 10, 4:46 PM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Monroe, Montgomery, Morgan, Owen and 2 more | 44 min |
| Jun 10, 4:56 PM EDT | Areal Flood Advisory | IND | Parke | 3 hr |
| Jun 10, 4:56 PM EDT | Tornado Warning | IND | Hendricks, Putnam | 19 min |
| Jun 10, 5:14 PM EDT | Severe Thunderstorm Warning | IND | Knox | 46 min |
| Jun 10, 5:23 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Johnson, Marion, Monroe, Morgan and 1 more | 37 min |
| Jun 10, 6:15 PM EDT | Special Weather Statement | IND | Daviess | 30 min |
| Jun 10, 7:28 PM EDT | Flash Flood Warning | IND | Knox | 6 hr |
Nearby
Areal Flood Warnings in Indiana, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.